rss
BMJ Case Reports 2013; doi:10.1136/bcr-2012-006204
  • Reminder of important clinical lesson

Even ‘safe’ medications need to be administered with care

  1. Curt Dill1
  1. 1Department of Emergency Medicine, VA New York Harbor Healthcare Center, NYU School of Medicine, New York, New York, USA
  2. 2Department of Emergency Medicine, Bellevue Hospital Center, New York Poison Control Center, NYU School of Medicine, New York, New York, USA
  3. 3Department of Cardiology, VA New York Harbor Healthcare Center, New York, New York, USA
  1. Correspondence to Dr Nancy Lutwak, nancy.lutwak{at}gmail.com
  • Received 5 April 2012
  • Revised 12 November 2012
  • Accepted 14 November 2012
  • Published 2 January 2013

Summary

A 60-year-old man with a history of hepatic cirrhosis and cardiomyopathy underwent transoesophageal echocardiogram. He received mild sedation and topical lidocaine. During the recovery period the patient developed ataxia and diplopia for about 30 mins, a result of lidocaine toxicity. The patient was administered a commonly used local anaesthetic, a combination of 2% viscous lidocaine, 4% lidocaine gargle and 5% lidocaine ointment topically to the oropharnyx. The total dose was at least 280 mg. Oral lidocaine undergoes extensive first pass metabolism and its clearance is quite dependent on rates of liver blood flow as well as other factors. The patient's central nervous system symptoms were mild and transient but remind us that to avoid adverse side effects, orally administered drugs with fairly high hepatic extraction ratio given to patients with chronic liver disease need to be given in reduced dosages. Even ‘Safe’ medications need to be carefully administered.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article